heparin-induced thrombocytopenia

(redirected from Heparin-induced thrombocytopaenia)

heparin-induced thrombocytopenia

Acquired thrombocytopenia affecting some heparin-treated Pts–HTPs, defined as a ↓ platelet count during or shortly after heparin exposure; HIT is a markedly prothrombotic disorder seen in Pts who are at a high baseline risk for venous thrombosis DiffDx Antiphospholipid antibody syndrome, DIC, Trousseau syndrome–migratory thrombophlebitis & malignancy, TTP/HUS, thrombocytopenia and 'showers' of microthrombi Clinical HIT occurs 6-10 days after heparin exposure Diagnosis Aggregation studies using platelets from Pts known to be sensitive to antibody; quantification of serotonin release from platelets radiolabeled with serotonin in assay using Pt serum.

heparin-induced thrombocytopenia

Thrombocytopenia caused by an immune reaction to heparin. It may lead to widespread or potentially life-threatening blood clotting rather than bleeding. See: white-clot syndrome

CAUTION!

Patients whose platelet counts drop significantly during exposure to heparin should discontinue the drug immediately.

heparin-induced thrombocytopenia

A blood platelet deficiency disorder caused by a reaction to heparin. The condition is caused by antibodies, usually of the IgG class against a heparin-platelet factor IV complex on the surface of platelets. Paradoxically, the condition features thrombosis and embolism with the risk of stroke and other serious arterial occlusion effects. This is because the immune complexes formed combine with the antibody Fc receptors of platelets causing their activation and the initiation of clotting.
References in periodicals archive ?
These strategies should be considered by health professionals caring for people undertaking HD who are at increased risk of clotting or if a person has a condition that contraindicates the use of heparin such as heparin-induced thrombocytopaenia.
Sudden collapse during haemodialysis due to immune-mediated heparin-induced thrombocytopaenia.

Full browser ?